Pennsylvania, 2023

Damaging Winds in Pennsylvania, September 8, 2023

September 8, 2023 · NWS CTP · 8 events in 2 counties and zones

Two clusters of storms pushed northeastward across the Lower Susquehanna Valley during the evening of September 8, 2023, each producing sporadic wind damage across York and Lancaster Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Two clusters of storms pushed northeastward across the Lower Susquehanna Valley during the evening of September 8, 2023, each producing sporadic wind damage across York and Lancaster Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 8, 3:28 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 8, 3:28 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
428 PM EDT Fri Sep 8 2023

.SYNOPSIS...
A cold front will become nearly stationary over Central PA
late today into Sunday. Daily showers and thunderstorms will
form along and to the east of the front, with the bulk of the
convection occurring in the late afternoons and evening hours.
Temperatures will settle back close to normal for Sunday into
Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe Thunderstorm Watch #674 recently issued for roughly the
SE half of the CWA and will run through 03Z Sat. Sfc cold front
drifted to near a KBGM to KUNV and KJST line as of 19Z, while a
weak lee side trough was located across our far eastern CWA
where sfc dewpoints were pooling around the 70F mark.

SLightly warmer mid level temps across our SE zones has put a
weak cap on the otherwise very unstable airmass with sfc-0.5km
ML CAPE in the 2000-3500 J/KG range near and to the SE of I-81.

Latest individual high res model members and the HREF shows
several areas of convection gradually growing
upscale/consolidating into a potent/small scale MCS as it moves
NE late today/early tonight.

This convection will be boosted by larger scale UVVEL
associated with the thermally direct cell of a 50-60 KT SSWRLY
jetlet lifting acrs Western PA. The greatest concentration of
SHRA/TSRA with some brief torrential rains and potential for
damaging microbursts will be first across the Laurel Highlands
and SCent PA through 23Z, while rapid TSRA development will
occur over the Lower Susq Valley between 21-23Z, with additional
TSRA advecting into that area from the SW.

Given the amount and location of the heaviest rain from
yesterday's convection, the main concern for Flash Flooding will
be across the Middle Susq Valley and Western Poconos where 1
hour FFG values are under 1.5 inches in spots. The greatest
areal coverage will likely be found over and just to the east of
the Susq Valley through this evening.

Latest CAMs indicate the potential of localized 2+ inch
amounts/3 hours, which could exceed FFG near the transition
from the much higher FFG numbers south of I-81 to the
aforementioned lower values further north.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
Saturday currently looks cloudier and a bit cooler, and drier
for much of the day with much more stable LLVLS as the cold
front sags into the southeast part of the state.

We should start the day with widespread stratus and areas of
1/2SM fog, especially in the Central Mtns and Susq Valley.

Upper level ridging and the cooler surface temps should limit
the chance of convection for much of the day. However, surging
pwats ahead of a shortwave lifting up the Appalachians should
result in a return of increasing POPS and good chance of late
day and overnight convection. The airmass should remain
relatively stable north of the stalled front, so the severe
weather threat appears low, though the DAY2 ERO is still in the
MRGL category.

Most guidance tracks a remnant upper low over the Tennessee
Valley northeast toward PA on Sunday. Increasing large scale
forcing and surging pwats ahead of this feature should support a
good chance of showers/tsra during the PM hours, as ensemble
plumes depict.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The upper-level pattern is likely to remain in place for much
of next week, we can expect this to bring daily rounds of
scattered showers and thunderstorms. This is supported by
ensemble guidance showing agreement with the progressive
pattern. Tuesday of next week is the only day with a break from
the rain as the initial trough lifts towards the north east, and
the next trough sets up to the west.

Temperatures in the extended period are progged to be much
cooler than the hot summer like temperatures we experienced this
week. With the upper-level flow of cooler Canadian air pushing
into the region, our temps will be near seasonal to slightly
below average.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Generally VFR conditions will persist into the early evening
hours. However, the potential for lower cigs and vsbys will be
increasing as the areal coverage of the convection expands NE.
Following the late day early nighttime bout of convection with
potentially brief, strong wind gusts and torrential rains, light
wind and partial clearing/cooling temps in the wake of a weak
cold front will lead to areas of 1/2SM fog between 07Z-13Z Sat,
before cigs slowly lift later in the morning with sunshine
breaking through by early in the afternoon, especially across
the SE third of the CWA - near and to the SE of a KAVP to KSEG
and KMRB line.

VFR to MVFR cigs with mainly VFR vsbys should occur after 17Z
Sat through early Sat evening, when we should see increasing
convection developing NE into the state.

Sat night, Sunday and into early next week will feature some
showers and perhaps a storm now and then.

Outlook...

Sun-Mon...Scattered mainly afternoon and early evening showers
and storms. Patchy fog to start both days.

Tue...AM patchy fog. Otherwise mainly dry with VFR conditions.
Showers could return Tuesday night.

Wed...VFR with periods of IFR in SHRA/TSRA and areas of morning
fog.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert/Fitzgerald
LONG TERM...Tyburski
AVIATION...Lambert
Hazardous weather outlook, Sep 8, 4:06 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service State College PA
506 PM EDT Fri Sep 8 2023

PAZ004>006-010>012-017>019-024-025-033-037-041-042-045-046-092115-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
506 PM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms may contain heavy rain and gusty winds on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ026>028-034>036-049>053-056>059-063>066-092115-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
506 PM EDT Fri Sep 8 2023

...SEVERE THUNDERSTORM WATCH 674 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms may contain heavy rain and strong to severe
wind gusts on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Sep 8, 12:44 PM EST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service State College PA
144 PM EDT Fri Sep 8 2023

PAZ025-081815-
Blair PA-
144 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BLAIR COUNTY THROUGH 215
PM EDT...

At 143 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hollidaysburg, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Altoona, Hollidaysburg, Roaring Spring, Lakemont, Claysburg,
Williamsburg, Duncansville, Horseshoe Curve, Ski Gap, Canoe Creek
State Park, Royer, East Freedom, Tunnelhill, Newry, Peoples Natural
Gas Field, Allegheny Portage Railroad National Historic Site, Penn
State Altoona, Lakemont Park And Island Waterpark and Blue Knob Ski
Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4036 7859 4037 7856 4045 7856 4047 7854
      4050 7854 4053 7851 4054 7848 4063 7842
      4045 7817 4030 7842 4030 7843 4027 7847
TIME...MOT...LOC 1743Z 222DEG 14KT 4039 7849

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Tyburski
Special weather statement, Sep 8, 3:24 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service State College PA
424 PM EDT Fri Sep 8 2023

PAZ017-024-025-082100-
Clearfield PA-Blair PA-Cambria PA-
424 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CLEARFIELD...NORTH
CENTRAL BLAIR AND NORTHEASTERN CAMBRIA COUNTIES THROUGH 500 PM EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm
5 miles northeast of Ebensburg, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Patton, Blandburg, Prince Gallitzin State Park, Irvona, Coalport,
Ashville and Chest Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4081 7858 4064 7831 4057 7845 4050 7860
      4057 7870
TIME...MOT...LOC 2023Z 219DEG 11KT 4060 7860

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Dangelo
Local storm report, Sep 8, 3:35 PM EST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
435 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Tstm Wnd Dmg     2 NNE Whipple Dam State 40.72N 77.83W
09/07/2023                   Huntingdon         PA   Trained Spotter

            Widespread large trees down in Rothrock
            State Forest.

&&
Special weather statement, Sep 8, 4:43 PM EST, 23 minutes before
Special Weather Statement
National Weather Service State College PA
543 PM EDT Fri Sep 8 2023

PAZ024-025-082215-
Blair PA-Cambria PA-
543 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLAIR AND SOUTH
CENTRAL CAMBRIA COUNTIES THROUGH 615 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm over
Portage, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Portage, Lilly, Spring Hill and Cassandra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central Pennsylvania.

&&

LAT...LON 4028 7865 4031 7868 4044 7866 4039 7850
      4032 7860 4033 7862
TIME...MOT...LOC 2143Z 225DEG 6KT 4031 7863

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Sep 8, 5:04 PM EST, 2 minutes before
Special Weather Statement
National Weather Service State College PA
604 PM EDT Fri Sep 8 2023

PAZ065-066-082230-
York PA-Lancaster PA-
604 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LANCASTER AND
SOUTHEASTERN YORK COUNTIES THROUGH 630 PM EDT...

At 604 PM EDT, Doppler radar was tracking a strong thunderstorm near
Red Lion, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Safe Harbor, Shenks Ferry, Brogue and Airville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central Pennsylvania.

&&

LAT...LON 3979 7645 3989 7652 3999 7643 3988 7632
TIME...MOT...LOC 2204Z 230DEG 8KT 3986 7643

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Evanego

The radar

The Sterling radar (KLWX), 132 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
September 8, 5:06 PM EST
Where
York County, 1.21 mi NNW of Brogue
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.885, -76.492

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees along Canning House Road and Short Cut Road north of Brogue.

Thunderstorm Wind, York

When
September 8, 5:10 PM EST
Where
York County, 1.42 mi N of New Bridgeville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
39.941, -76.481

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in the vicinity of Stambaugh Lane and Chapel Church Road southeast of Craley.

Thunderstorm Wind, Lancaster

When
September 8, 5:35 PM EST
Where
Lancaster County, 1.48 mi NNW of Conestoga
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
39.950, -76.340

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple tree limbs onto wires along Kendig Road near the intersection of Berrydale Road on the northern end of Conestoga.

Thunderstorm Wind, Lancaster

When
September 8, 5:35 PM EST
Where
Lancaster County, 0.88 mi N of Grandview Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Utility Company
Coordinates
40.093, -76.282

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires near the intersection of East Delp Road and Landis Valley Road east of Neffsville.

Thunderstorm Wind, York

When
September 8, 7:15 PM EST
Where
York County, 0.41 mi E of Delta
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
39.730, -76.322

A severe thunderstorm producing winds estimated near 65 mph knocked down a large tree along with multiple wires down across Broad Street near the intersection of Front Street on the east end of Delta.

Thunderstorm Wind, Lancaster

When
September 8, 7:35 PM EST
Where
Lancaster County, 1.17 mi SW of Mc Sparren
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
39.756, -76.233

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires across Peach Bottom Road southwest of Wakefield.

Thunderstorm Wind, Lancaster

When
September 8, 7:45 PM EST
Where
Lancaster County, 0.58 mi W of Furniss
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
39.800, -76.231

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires along Furniss Road west-northwest of Eldora.

Thunderstorm Wind, York

When
September 8, 8:10 PM EST
Where
York County, 0.7 mi E of Starview
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.050, -76.667

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires across Jerusalem School Road east of Starview.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128991, 1128987, 1128988, 1128989, 1128990, 1128992, 1128993, 1128994.